As you get older, high blood pressure, especially isolated systolic hypertension, is more common and can increase your risk of serious health problems. Treatment, especially if you have other medical conditions, requires ongoing evaluation and discussions with your doctor to strike the best balance of reducing risks and maintaining a good quality of life.
Diuretics can lead to an increase in potassium loss, known as hypokalemia, which, in turn can affect muscular function -- including the muscles of the heart. There is also an increased risk for gout with diuretics -- as well as the possibility of weakness, thirst, dehydration, and increased urination. Changes in blood sugar levels are also possible. Skin reactions, some severe, are possible with thiazide diuretics (such as hydrochlorothiazide). Potassium-sparing diuretics, such as spironolactone (Aldactone) may cause breast enlargement in males. 

Low blood pressure (hypotension) is pressure so low it causes symptoms or signs due to the low flow of blood through the arteries and veins. When the flow of blood is too low to deliver enough oxygen and nutrients to vital organs such as the brain, heart, and kidney, the organs do not function normally and may be temporarily or permanently damaged.

Because of the need for emergency care, it is important to recognize the early signs of malignant hypertension. The first giveaway is blood pressure of 180/120. You might have bleeding in the eyes due to rupture of the small blood vessels. Other malignant hypertension symptoms can include chest pain, dizziness, a headache, numbness in your extremities, and confusion.
Some high blood pressure medications initially cause drowsiness, dizziness, and lightheadedness. Some even cause fainting on the first dose. The body usually adjusts to the effects of these medications and the side effects disappear. Consuming alcohol during the early phase of antihypertensive treatment could be risky because alcohol can also cause dizziness, drowsiness, and lightheadedness.
Postural hypotension, or low blood pressure when a person stands up quickly, may happen to anyone for a number of reasons such as lack of food, dehydration, or simply being overly fatigued. It might also be influenced by a person's genetic make-up, medication, aging, psychological factors, dietary ones, or acute triggers such as allergy or infection. Postural hypotension happens most often in people who are taking medications to control high blood pressure or, 'hypertension.' It may also be related to strong emotions, pregnancy, diabetes, or hardening of a person's arteries. Seniors are affected by postural hypotension in particular, especially seniors who experience high blood pressure or autonomic nervous system dysfunction.
Stress reduction techniques such as biofeedback or transcendental meditation may be considered as an add-on to other treatments to reduce hypertension, but do not have evidence for preventing cardiovascular disease on their own.[125][126][127] Self-monitoring and appointment reminders might support the use of other strategies to improve blood pressure control, but need further evaluation.[128]
×